Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 20, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 23, 2004, 2:56 AM CDT for Knox County, Lewis County, Shelby County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 2:56 AM CDT (07:56 UTC)
- Expired
- May 23, 2004, 4:00 AM CDT
- In force
- 64 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Knox County, MO, Lewis County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 187 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:40 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1518 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
539
WUUS53 KLSX 230756
SVRLSX
MOC103-111-205-230900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
257 AM CDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOX COUNTY IN NORTHEAST MISSOURI
LEWIS COUNTY IN NORTHEAST MISSOURI
SHELBY COUNTY IN NORTHEAST MISSOURI
* UNTIL 400 AM CDT
* AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 18 MILES WEST OF EDINA...MOVING EAST AT 55 MPH.
THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
EDINA
KNOX CITY
LA BELLE
STEFFENVILLE
LEWISTOWN
EWING
LA GRANGE
CANTON
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 4034 9237 3970 9233 3972 9190 3997 9178
4004 9151 4026 9149
$$
TESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:50 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, May 22, 9:50 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 950 PM CDT SAT MAY 22 2004 BLV GOING FCST STILL HAS RIGHT IDEA WRT CNVTN THRT TNGT. CERTAINLY APRS PSBL THAT SM OF THE ONGOING INTS CNVTN NOW OVR SE NE MAY CLIP FAR N AREAS WELL AFT MIDN AS IT TRACKS EWD ALG MO-IA BDR...AND PERHAPS TAKING ON A BIT OF A S TURN AS STG 85H JET VEERS OVRNGT. VEERING JET SHUD ALSO CAUSE 85H MSTR ADV TO RAMP UP NICELY ACR CWA IN THE 06-12Z TIME FRAME...PERHAPS GENERATING ADDL ELEVATED TSRA DURG THE PREDAWN HRS. ONE MINOR TWEEK FOR TNGT WAS TO UP MINS A CPL OF DEGREES...WITH INCRG CLDS AND SUSTAINED S WNDS DONT BLV READINGS WL DROP TOO MUCH FURTHER FROM CURRENT LVLS. HV MADE AN ADJ TO POPS ON SUN BY HOLDING ONTO PCPN THRT INTO AFTN HRS. INITIAL ELEVATED MRNG CNVTN SHUD SLIDE TO THE E BY MIDDAY..BUT LOOKING AT THE NEW 00Z DATA DONT BLV THRT WL TOTALLY END AT THAT TIME. LATEST FCST SNDGS FROM 00Z DATA INDICATE VRY UNSTBL AMS ALG/S OF WKNG FNT. ALTHO CNVGC ALG FNT IS WK SNDGS INDICATE VRY LTL IF ANY CIN...SO THINK THERE IS STILL AT LEAST A CHC OF SFC BASED CNVTN REFIRING. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...NONE .IL...NONE EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 22, 3:00 PM CDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 300 PM CDT SAT MAY 22 2004 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231200- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 300 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND CENTRAL MISSOURI AND PORTIONS OF SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PORTIONS OF EASTERN MISSOURI AND SOUTHWEST ILLINOIS...MAINLY NORTH OF A COLUMBIA TO ST LOUIS TO VANDALIA ILLINOIS LINE. THE MAIN THREAT WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY AND AGAIN FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:53 PM CDT | Severe Thunderstorm Warning | LSX | Boone | 37 min |
| May 23, 3:37 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole | 38 min |
| May 23, 4:11 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Osage | 49 min |
| May 23, 4:45 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Montgomery, Warren | 60 min |
| May 23, 4:58 PM CDT | Severe Thunderstorm Warning | LSX | Osage | 17 min |
| May 23, 5:36 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Warren | 39 min |
| May 23, 6:11 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Saint Louis, City of Saint Louis | 49 min |
| May 23, 6:13 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Saint Louis, City of Saint Louis | 47 min |
| May 23, 6:20 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Warren | 25 min |
| May 23, 6:57 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis, City of Saint Louis | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.